Elevated serum transaminase values during therapy for acute lymphoblastic leukemia correlate with prior blood transfusions

M. L. Hetherington, G. R. Buchanan

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

Fifty-nine children treated with acute lymphoblastic leukemia (ALL) were evaluated for abnormalities of liver function in order to monitor chemotherapy-induced hepatotoxicity. Twenty-one patients (36%) had elevations of alanine aminotransferase (ALT) in a pattern consistent with either drug-induced hepatocellular injury or non-A, non-B (NANB) hepatitis. These 21 patients (Group 1) were compared with the other 38 children (Group 2) with regard to a number of clinical and laboratory characteristics. Patients in Group 1 were older (P = 0.002) and had lower platelet counts (P < 0.001) and hemoglobin values (P = 0.075) at diagnosis than Group 2 patients. The median number of units of blood products transfused was significantly greater in Group 1 patients (9.0 versus 1.0 units, P < 0.001). The two groups were similar with regard to chemotherapy regimens. Children with ALL who present at an older age and who have more marked anemia and thrombocytopenia require more blood transfusions and are more likely to develop elevated ALT values in a pattern consistent with acute or chronic NANB hepatitis. These findings suggest a predominant role of NANB posttransfusion hepatitis - rather than or in addition to chemotherapy-induced hepatic injury - as a cause for elevated ALT values in children with ALL. In view of the potentially serious consequences of NANB hepatitis, a change in transfusion support practices may be warranted.

Original languageEnglish (US)
Pages (from-to)1614-1618
Number of pages5
JournalCancer
Volume62
Issue number8
StatePublished - 1988

Fingerprint

Transaminases
Precursor Cell Lymphoblastic Leukemia-Lymphoma
Blood Transfusion
Hepatitis
Alanine Transaminase
Serum
Drug Therapy
Therapeutics
Liver
Wounds and Injuries
Platelet Count
Thrombocytopenia
Anemia
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Cite this

Elevated serum transaminase values during therapy for acute lymphoblastic leukemia correlate with prior blood transfusions. / Hetherington, M. L.; Buchanan, G. R.

In: Cancer, Vol. 62, No. 8, 1988, p. 1614-1618.

Research output: Contribution to journalArticle

@article{a95a093cc3f944f7ac27a5908401c59c,
title = "Elevated serum transaminase values during therapy for acute lymphoblastic leukemia correlate with prior blood transfusions",
abstract = "Fifty-nine children treated with acute lymphoblastic leukemia (ALL) were evaluated for abnormalities of liver function in order to monitor chemotherapy-induced hepatotoxicity. Twenty-one patients (36{\%}) had elevations of alanine aminotransferase (ALT) in a pattern consistent with either drug-induced hepatocellular injury or non-A, non-B (NANB) hepatitis. These 21 patients (Group 1) were compared with the other 38 children (Group 2) with regard to a number of clinical and laboratory characteristics. Patients in Group 1 were older (P = 0.002) and had lower platelet counts (P < 0.001) and hemoglobin values (P = 0.075) at diagnosis than Group 2 patients. The median number of units of blood products transfused was significantly greater in Group 1 patients (9.0 versus 1.0 units, P < 0.001). The two groups were similar with regard to chemotherapy regimens. Children with ALL who present at an older age and who have more marked anemia and thrombocytopenia require more blood transfusions and are more likely to develop elevated ALT values in a pattern consistent with acute or chronic NANB hepatitis. These findings suggest a predominant role of NANB posttransfusion hepatitis - rather than or in addition to chemotherapy-induced hepatic injury - as a cause for elevated ALT values in children with ALL. In view of the potentially serious consequences of NANB hepatitis, a change in transfusion support practices may be warranted.",
author = "Hetherington, {M. L.} and Buchanan, {G. R.}",
year = "1988",
language = "English (US)",
volume = "62",
pages = "1614--1618",
journal = "Cancer",
issn = "0008-543X",
publisher = "John Wiley and Sons Inc.",
number = "8",

}

TY - JOUR

T1 - Elevated serum transaminase values during therapy for acute lymphoblastic leukemia correlate with prior blood transfusions

AU - Hetherington, M. L.

AU - Buchanan, G. R.

PY - 1988

Y1 - 1988

N2 - Fifty-nine children treated with acute lymphoblastic leukemia (ALL) were evaluated for abnormalities of liver function in order to monitor chemotherapy-induced hepatotoxicity. Twenty-one patients (36%) had elevations of alanine aminotransferase (ALT) in a pattern consistent with either drug-induced hepatocellular injury or non-A, non-B (NANB) hepatitis. These 21 patients (Group 1) were compared with the other 38 children (Group 2) with regard to a number of clinical and laboratory characteristics. Patients in Group 1 were older (P = 0.002) and had lower platelet counts (P < 0.001) and hemoglobin values (P = 0.075) at diagnosis than Group 2 patients. The median number of units of blood products transfused was significantly greater in Group 1 patients (9.0 versus 1.0 units, P < 0.001). The two groups were similar with regard to chemotherapy regimens. Children with ALL who present at an older age and who have more marked anemia and thrombocytopenia require more blood transfusions and are more likely to develop elevated ALT values in a pattern consistent with acute or chronic NANB hepatitis. These findings suggest a predominant role of NANB posttransfusion hepatitis - rather than or in addition to chemotherapy-induced hepatic injury - as a cause for elevated ALT values in children with ALL. In view of the potentially serious consequences of NANB hepatitis, a change in transfusion support practices may be warranted.

AB - Fifty-nine children treated with acute lymphoblastic leukemia (ALL) were evaluated for abnormalities of liver function in order to monitor chemotherapy-induced hepatotoxicity. Twenty-one patients (36%) had elevations of alanine aminotransferase (ALT) in a pattern consistent with either drug-induced hepatocellular injury or non-A, non-B (NANB) hepatitis. These 21 patients (Group 1) were compared with the other 38 children (Group 2) with regard to a number of clinical and laboratory characteristics. Patients in Group 1 were older (P = 0.002) and had lower platelet counts (P < 0.001) and hemoglobin values (P = 0.075) at diagnosis than Group 2 patients. The median number of units of blood products transfused was significantly greater in Group 1 patients (9.0 versus 1.0 units, P < 0.001). The two groups were similar with regard to chemotherapy regimens. Children with ALL who present at an older age and who have more marked anemia and thrombocytopenia require more blood transfusions and are more likely to develop elevated ALT values in a pattern consistent with acute or chronic NANB hepatitis. These findings suggest a predominant role of NANB posttransfusion hepatitis - rather than or in addition to chemotherapy-induced hepatic injury - as a cause for elevated ALT values in children with ALL. In view of the potentially serious consequences of NANB hepatitis, a change in transfusion support practices may be warranted.

UR - http://www.scopus.com/inward/record.url?scp=0023785346&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023785346&partnerID=8YFLogxK

M3 - Article

C2 - 3139278

AN - SCOPUS:0023785346

VL - 62

SP - 1614

EP - 1618

JO - Cancer

JF - Cancer

SN - 0008-543X

IS - 8

ER -